Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 490, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 5, 2005, 3:46 PM CDT for Choctaw County, Oktibbeha County, Winston County, Mississippi. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2005, 3:46 PM CDT (20:46 UTC)
- Expired
- Aug 5, 2005, 4:46 PM CDT
- In force
- 60 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Choctaw County, MS, Oktibbeha County, MS, Winston County, MS
The radar
The Columbus AFB radar (KGWX), 79 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 3:50 PM CDT | HAIL 0.75 | Starkville, MS | |
| Aug 5, 3:58 PM CDT | TSTM WND DMG | 3 N Ackerman, MS | LARGE TREE DOWNED ACROSS HIGHWAY 15 NORTH OF ACKERMAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 442 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 052046 SVRJAN MSC019-105-159-052145- /O.NEW.KJAN.SV.W.0490.050805T2046Z-050805T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 346 PM CDT FRI AUG 5 2005 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CHOCTAW COUNTY IN CENTRAL MISSISSIPPI NORTHEASTERN WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI THIS INCLUDES THE CITY OF LOUISVILLE OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI THIS INCLUDES THE CITY OF STARKVILLE * UNTIL 445 PM CDT * AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF STARKVILLE TO 6 MILES NORTH OF STARKVILLE...AND MOVING SOUTHWEST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... 9 MILES NORTH OF LOUISVILLE BY 445 PM CDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3331 8868 3357 8877 3352 8927 3310 8907 $$ MME
2 follow-up statements
000 WWUS54 KJAN 052107 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 407 PM CDT FRI AUG 5 2005 MSC019-105-159-052145- /O.CON.KJAN.SV.W.0490.000000T0000Z-050805T2145Z/ OKTIBBEHA MS-CHOCTAW MS-WINSTON MS- 407 PM CDT FRI AUG 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR NORTHEASTERN WINSTON...NORTHEASTERN CHOCTAW AND OKTIBBEHA COUNTIES... AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM STURGIS TO 9 MILES NORTHEAST OF REFORM. OTHER INTENSE THUNDERSTORMS WERE LOCATED NEAR REFORM. ALL OF THE THUNDERSTORMS WERE MOVING WEST AT 35 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... STURGIS BY 415 PM CDT REFORM BY 425 PM CDT LAT...LON 3331 8868 3357 8877 3352 8927 3310 8907 $$ BUTTS
000 WWUS54 KJAN 052146 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 445 PM CDT FRI AUG 5 2005 MSC019-105-159-052155- /O.EXP.KJAN.SV.W.0490.000000T0000Z-050805T2145Z/ OKTIBBEHA MS-CHOCTAW MS-WINSTON MS- 445 PM CDT FRI AUG 5 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WINSTON...CHOCTAW AND OKTIBBEHA COUNTIES EXPIRED AT 445 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LEVELS. FURTHER STATEMENTS WILL BE ISSUED ON THESE THUNDERSTORMS BY YOUR NATIONAL WEATHER SERVICE IN JACKSON AS CONDITIONS WARRANT. LAT...LON 3331 8868 3357 8877 3352 8927 3310 8907 $$ DAB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:36 PM CDT, 10 minutes earlier.
Area forecast discussion, Aug 5, 3:36 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 336 PM CDT FRI AUG 5 2005 .DISCUSSION...TWO WEATHER FEATURES CONTINUE TO AFFECT WEATHER ACROSS THE SOUTHEAST THIS AFTERNOON. THE FIRST IS A NEARLY STATIONARY FRONT...WHICH REMAINS DRAPED FROM NORTH TEXAS INTO THE OHIO VALLEY. IT HAS SERVED AS A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS NORTHWEST ARKANSAS. THE SECOND IS THE COMBINATION OF AN INVERTED SURFACE TROUGH/WEAK LOW PRESSURE AREA AND WEAK UPPER-LEVEL SHEAR AXIS. ONCE AGAIN...THIS COMBINATION OF FEATURES HAS AIDED IN THUNDERSTORM DEVELOPMENT A LITTLE CLOSER TO HOME. THE SHEAR AXIS/TROUGH COMBINATION IS EXPECTED TO INITIALLY DRIFT WESTWARD AS THE UPPER RIDGE KIND OF FLATTENS OUT. A SHORTWAVE TROUGH...MOVING ACROSS SOUTHERN CANADA/GREAT LAKES REGION...WILL LIKELY PICK UP THE UPPER-LEVEL SHEAR AXIS THIS WEEKEND...DEVELOP THE WAVE A LITTLE MORE...AND BRING IT ON A MORE NORTHWARD TRACK. WITH REGARD TO THE EXTENT OF THE SURFACE LOW DEVELOPMENT? IM STILL A LITTLE UNCERTAIN ON THAT. WITH SLIGHTLY BETTER FORCING EXPECTED TO HANG AROUND THROUGH THE EARLY PART OF THE WEEKEND...I EXPECT THE CONVECTION SHOULD BE A LITTLE MORE SELF SUFFICIENT AND A LITTLE LESS RELIABLE ON DIURNAL TRENDS. REGARDLESS...PRECIPITABLE WATER VALUES ARE EXPECTED TO RISE TOWARD THE 2 INCH MARK AGAIN AS THIS SYSTEM MOVES WEST. THIS SHOULD RESULT IN AN INCREASED COVERAGE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. FOR TONIGHT THOUGH...FIRST PERIOD RAIN CHANCES WILL LARGELY BE BASED UPON ONGOING RADAR TRENDS. AFTERNOON LAPS DATA INDICATES A HIGHLY BUOYANT AND UNSTABLE AIRMASS OVER EASTERN PARTS OF THE STATE. CAPE VALUES ARE RUNNING IN EXCESS OF 2000 JOULES/KG WITH LIFTED INDICES LESS THAN -4 DEGREES CELSIUS. FOR THAT REASON...I HAVE MENTIONED SOME STRONG STORMS OVER AREAS MAINLY ALONG AND EAST OF INTERSTATE 55 (INCLUSIVE OF THE METRO). /#10/ POPS WERE INCREASED A BIT FOR SUNDAY AS THE UPPER LOW POSITIONS ITSELF OVER OUR FORECAST AREA IN ITS SLOW MIGRATION WESTWARD. THIS FEATURE ALONE SHOULD BE ENOUGH TO ENSURE A GOOD DEAL OF DIURNALLY DRIVEN SHOWER AND THUNDERSTORM ACTIVITY MATERIALIZES AFTER MIDDAY SUNDAY GIVEN THE ADEQUATE LOW LEVEL INSTABILITY WHICH SHOULD BE IN PLACE. BUT AN ADDITIONAL FACTOR WILL BE A CONSOLIDATED LOW LEVEL CIRCULATION WHICH SHOULD BE OFFSET TO THE EAST OF THE CENTER OF LOW PRESSURE IN THE UPPER LEVELS. THE LOW LEVEL CIRCULATION SHOULD FURTHER WORK TO INCREASE COVERAGE OF PRECIP IN EASTERN ZONES AND THUS POPS WERE INCREASED A BIT OVER THE ALREADY AGGRESSIVE MAV GUIDANCE EAST OF I-55 FOR THIS PERIOD. TEMPS WILL BE TAPERED DOWN TO MAXES IN THE UPPER 80S IN THE EAST...BUT WESTERN AREAS SHOULD STILL GET UP TO AT LEAST AROUND 90 DEGREES BEFORE CONVECTION COOLS THINGS DOWN BY THE LATTER HALF OF THE AFTERNOON. THERE WILL BE THE POTENTIAL FOR HEAVY DOWNPOURS WITH SLOW MOVING STORM CLUSTERS SUNDAY AND THIS WAS HIGHLIGHTED IN THE HWO. THE UPPER LOW AND LOOSELY ATTACHED LOW LEVEL CIRCULATION SHOULD CONTINUE THEIR PROGRESS WESTWARD MONDAY AND TUESDAY...WITH BOTH ENTITIES WEAKENING IN THE PROCESS. BY LATE TUESDAY AND INTO WEDNESDAY THE CONTROLLING WEATHER REGIME OVER THE LOWER MISSISSIPPI VALLEY SHOULD HAVE EVOLVED INTO A FAMILIAR (FOR THIS SUMMER) NORTH-SOUTH ORIENTED SHEAR AXIS POSITIONED JUST WEST OF THE MS RIVER. SO...AFTER LOTS OF SHOWERS AND STORMS ABOUT THE REGION MONDAY AND TUESDAY AS DISTURBANCES MOVE ACROSS...WE SHOULD BEGIN TO SEE SHOWER AND THUNDERSTORM ACTIVITY TAPER BACK MAINLY TO THE SCATTERED AFTERNOON AND EARLY EVENING VARIETY. THIS TRANSITION WILL LIKELY BE ACCOMPANIED BY A GRADUAL WARMING TREND WITH THE POSSIBILITY OF HIGHS GETTING UP INTO THE MID 90S AGAIN BY THE END OF NEXT WORK WEEK AS THE BERMUDA HIGH BUILDS IN THE FROM THE WEST. /BB/ && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && SHORT TERM: BUTTS LONG TERM: BRYANT
Hazardous weather outlook, Aug 5, 2:45 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 245 PM CDT FRI AUG 05 2005 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 061945- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 245 PM CDT FRI AUG 05 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER PARTS OF CENTRAL AND EASTERN MISSISSIPPI...MAINLY ALONG AND EAST OF INTERSTATE 55. THIS INCLUDES THE CITIES OF COLUMBUS...MERIDIAN...HATTIESBURG... AND METRO JACKSON. WIND GUSTS UP TO 50 MILES AN HOUR WILL BE THE MAIN RISK WITH THE STRONGER STORMS. A WESTWARD MOVING TROUGH OF LOW PRESSURE HAS COMBINED WITH A MOIST AND VERY UNSTABLE AIRMASS TO ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS MUCH OF MISSISSIPPI THIS AFTERNOON. BECAUSE OF THE HIGH AMOUNT OF INSTABILITY OVER EASTERN MISSISSIPPI...SOME OF THE THUNDERSTORMS MAY BE QUITE STRONG. ALTHOUGH THUNDERSTORM INTENSITY MAY DECREASE SOMEWHAT AFTER SUNSET...THE PRESENCE OF THE LOW PRESSURE TROUGH MAY ALLOW SHOWERS AND THUNDERSTORMS TO LINGER AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... ...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY NIGHT... DEVELOPING LOW PRESSURE IN THE VICINITY OF THE DEEP SOUTH AND DEEPER TROPICAL MOISTURE RETURNING TO THE REGION COULD TRIGGER SOME LOCALLY HEAVY RAINFALL OVER PORTIONS OF SOUTHEAST MISSISSIPPI LATE SATURDAY THROUGH MONDAY. SLOW MOVING COMPLEXES OF SHOWERS OR THUNDERSTORMS COULD PRODUCE RAINFALL OF ONE TO TWO INCHES IN SHORT BURSTS AT TIMES MAINLY ALONG AND EAST OF THE INTERSTATE FIFTY-FIVE CORRIDOR. THESE RAINS WILL CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING AREAS FROM LATE SATURDAY THROUGH MONDAY EVENING. ...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH THE EVENING OF FRIDAY...AUGUST 12. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Aug 5, 2:10 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 210 PM CDT FRI AUG 5 2005 MSZ046-051-052-052015- KEMPER-LAUDERDALE-NEWTON- 210 PM CDT FRI AUG 5 2005 ...STRONG THUNDERSTORMS MOVING ACROSS EAST CENTRAL MISSISSIPPI... AT 210 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS ALONG THE KEMPER AND LAUDERDALE COUNTY LINE... NEAR MERIDIAN STATION. THE CLUSTER OF STORMS WAS MOVING TO THE SOUTHWEST AROUND 30 MILES AN HOUR...AND WILL PASS OVER OKATIBBEE LAKE AND COLLINSVILLE BEFORE MOVING INTO EASTERN NEWTON COUNTY. DATA SUGGESTS THAT NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS BEING PRODUCED BY THIS CLUSTER OF STORMS. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MILES AN HOUR...FREQUENT TO CONTINUOUS CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. RAINFALL AMOUNTS UP TO AN INCH AN HOUR WILL BE POSSIBLE WITH THIS CLUSTER OF STORMS...WHICH COULD RESULT IN THE PONDING OF WATER ON AREA ROADWAYS AND OTHER LOW LYING AREAS. MARINERS ON OKATIBBEE LAKE SHOULD SEEK SAFE HARBOR. WIND GUSTS PRODUCED BY THESE STORMS WILL PRODUCE CHOPPY TO ROUGH CONDITIONS ON THE LAKE. FURTHER UPDATES ON THESE THUNDERSTORMS WILL BE ISSUED BY YOUR NATIONAL WEATHER SERVICE IN JACKSON AS CONDITIONS WARRANT. BUTTS
Local storm report, Aug 5, 3:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG MIZE 31.87N 89.55W
08/05/2005 SMITH MS EMERGENCY MNGR
NUMEROUS TREES REPORTED DOWN IN MIZE AND RALEIGH
&&
CALThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:32 PM CDT | Severe Thunderstorm Warning | JAN | Holmes, Yazoo | 58 min |
| Aug 5, 3:29 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 32 min |
| Aug 5, 3:47 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison | 58 min |
| Aug 5, 4:18 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw | 26 min |
| Aug 5, 4:29 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Webster | 54 min |
| Aug 5, 4:36 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 40 min |
| Aug 5, 5:04 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Montgomery | 41 min |
| Aug 5, 5:55 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 34 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.